Topics:

Pulmonary Embolism and Deep Venous Thrombosis

Pulmonary Embolism and Deep Venous Thrombosis

For 2 months, a 31-year-old woman had had dyspnea and dull, continuous retrosternal pain. She was admitted to the hospital, and a helical CT scan of the thorax identified a saddle pulmonary embolism. An ultrasonogram revealed deep venous thrombosis (DVT) in the left leg. Intravenous heparin was given; the patient was discharged, and warfarin was prescribed.

Within a few days, the symptoms returned and became increasingly severe. A second helical CT scan of the chest again showed a saddle pulmonary embolism (A, arrow). The patient was immediately hospitalized.

Her history included asthma, type 2 diabetes mellitus, hypertension, and an ovarian cyst (which had been resected). A hip fracture 19 years earlier had required pin placement. Medications included warfarin, hydrochlorothiazide, glyburide, and an oral contraceptive.

She had no known drug allergies and denied tobacco, alcohol, and illicit drug use. The family history was significant for stroke and myocardial infarction (MI); her mother had had DVT at age 44 years.

Temperature was 36.1°C (97°F); blood pressure, 104/70 mm Hg; and heart rate, 134 beats per minute. Pulse oximetry showed an arterial oxygen saturation of 91% on room air. S1 and S2 were audible; P2 was louder than A2, and no S3 or S4 were heard. Sinus tachycardia was noted on the ECG. No sternal heave, apical beat, jugular venous distention, or murmurs were detected. The lungs were clear with decreased breath sounds in the base of the left lung field.

The slightly obese abdomen was soft, nontender, and not distended. Bowel sounds were audible; no hepatomegaly, splenomegaly, or pulsatile abdominal masses were found.

There was no lower extremity edema or erythema. The patient complained of left calf and thigh tenderness; a positive Homans sign was elicited in the left leg. Cranial nerves were intact; no sensory or motor deficits were detected.

Warfarin was discontinued, and the international normalized ratio decreased from 2.47 to 1.92. Tissue-type plasminogen activator (tPA) was then given, which ameliorated the patient's shortness of breath and retrosternal pain. A third helical CT scan of the chest revealed significant dissolution of the clot, especially around the left pulmonary artery (B, arrow). A Greenfield filter was placed.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.